A Case of Trimethoprim-Sulfamethoxazole-Induced Aseptic Meningitis Masquerading as Septic Shock

Vishaka R Hatcher, Robert M Brooks, Karen B Barker, Christopher A Coop

Research output: Contribution to journalArticlepeer-review

Abstract

Trimethoprim-sulfamethoxazole-induced aseptic meningitis (TSIAM) is a rare adverse reaction to a commonly prescribed antibiotic. We describe a case of severe TSIAM which resembled septic shock. A 30-year-old male with relapsed Hodgkin's lymphoma 25 days status post autologous stem cell transplant presented to our clinic for evaluation of trimethoprim-sulfamethoxazole (TMP-SMX) hypersensitivity. After review of patient's history and records, we had a low suspicion for a TMP-SMX adverse reaction and conducted an oral challenge to one 160 mg/800 mg tab of TMP-SMX. Four hours later, the patient developed vomiting, lightheadedness, and disorientation with progression to rigors, fever, tachycardia, and hypotension. He was admitted for fluid resuscitation and broad-spectrum antibiotic coverage for neutropenic fever and possible septic shock. A lumbar puncture performed due to complaints of headache, photophobia, and neck pain showed 375 white blood cells/µL with 73% neutrophil predominance, normal glucose (75 mg/dL), and elevated protein (101 mg/dL); additional cerebrospinal fluid (CSF) studies were negative for infectious etiologies. Fever and headache resolved by hospital day 4, at which time patient was discharged home. We believe this case represents TSIAM given the characteristic timing of symptom onset, CSF findings, and timing of symptom resolution without other clear etiology found on extensive infectious evaluation. It is important for allergists to recognize TSIAM, including its potential presentation as shock, in order to appropriately diagnose and counsel patients who seek evaluation for TMP-SMX adverse reactions.

Original languageEnglish
JournalMilitary Medicine
DOIs
StateE-pub ahead of print - 15 Dec 2021

Fingerprint

Dive into the research topics of 'A Case of Trimethoprim-Sulfamethoxazole-Induced Aseptic Meningitis Masquerading as Septic Shock'. Together they form a unique fingerprint.

Cite this